THE BLOG
03/01/2012 06:15 pm ET Updated May 01, 2012

Accutane: Putting Your Personality At Risk

The teenage years are filled with insecurities. The last thing any teen needs is bad acne. But what would you do to get rid of some horrid pimples? Some turn to Accutane. Accutane is a medication used to treat moderate to severe acne. The medication is taken over an average of four to six months and usually produces incomparable results. However, these results come at a cost.

Many people who have used Accutane report changes in their behavior and personality after finishing treatment.

A study in the American Journal of Psychiatry used PET and MRI scans to measure brain activity of patients using Accutane. The results were startling. There was an average 21 percent decrease in orbitofrontal cortex activity. The orbitofrontal cortex is involved in decision-making and cognitive processing. In other words, the area of your brain where your personality lives does not function efficiently.

Accutane is a Retinoid. Retinoids control cell growth, cell differentiation and cell death (in certain tissues). This is what some cancer patients require as a part of chemotherapy. A drug that was developed to treat severe cancers of the pancreas, the bone and the brain is now being given to teens to treat acne.

Something isn't right here.

A study in the Journal of Experimental Biology and Medicine highlights another devastating effect of Accutane on the brain. When one is happy, serotonin, a neurotransmitter, is released. Once the serotonin has done its job, the neurotransmitter is then "absorbed" by special reuptake transporters. This study shows that Accutane increases the activity of these reuptake transporters. This increased activity leads to decreased serotonin. When one has low serotonin levels they exhibit symptoms of depression and other abnormal behaviors.

To make matters worse, in one study 68 percent of people who reported a personality change were 10-19 years old. In that same study, 73 percent of people reported a personality change in the first one to six months of use.

I know people who have experienced personality changes because of Accutane. I've heard stories of how such social kids have become introverted, and how responsible kids take irresponsible risks. I believe it's crucial that the Food and Drug Administration researches extensively the effects that Accutane has on the brain. At the end of the day, when you wash your face and look in the mirror, you have to weigh your options. Does your appearance matter more than your personality?

I wouldn't take the risk.

Subscribe to the Lifestyle email.
Life hacks and juicy stories to get you through the week.